Warfarin and food poisoning

Morning everybody out there .... Just a quickie for you ...... If you are unfortunate enough to encounter food poisoning with the usual delightful symptoms - does this affect your INR?  I guess that it would depend a lot on how long the symptoms persisted?  Anyway, I'm sure there are those of you who have experienced this in the past (lucky you)! If so, would love to hear your thoughts and advice.  I'm keeping my fluids up but don't feel hungry ... So trying to listen to my body as you do.  Thanks in advance, Dorothy

7 Replies

  • The answer is definitely yes. The absorbency of warfarin will be affected; the warfarin could pass through very quickly; etc. Also be aware that some anti diahorrea medicines and rehydration treatments are unsuitable with some medicines and unsuitable for some with AF. 

  • Thanks Peter.  Have now spoken to the GP who confirmed that an INR test would be necessary at the beginning of next week ..... Looks like we're all singing from the same hymn sheet .... So reassuring.  I haven't taken any anti diahorrea medicines so that's ok, well it's not really but you know what I mean!

  • Yes your iNR will doubtless change. Best advice is NOT to take any extra warfarin but get back onto your routine dose as soon as possible.  You will still have some protection of course but best to ask your clinic for an extra INR test in say five days and explain what happened.

  • Thanks Bob, have now spoken to my surgery and made an appointment at the beginning of next week for an INR test.  

  • Good question.

  • Good question. It should have been answered decades ago, and put in the Orange Anticoagulant Therapy Record book. There is deliberate fasting (of all kinds, eg liquid only, or Ramadan) and involuntary, such as periods of vomiting when you cannot keep anything down.

    There is also partial fasting, when you are just feeling yuck and eating little.

    Here is where home testing comes into its own.

    My gut feeling is that to miss one meal, or go for a long day with little intake, then blitz eat, for 1 day is not going to do much. But if it continues, my experience on a 4 day period of feeling yuck was that it increased 50%. So, what will I do next time? First, I will get an INR as soon as I notice. If my INR is low, then I will make small/no adjustment. If it is high, I will make a significant adjustment, but, to avoid swings, would step it. So, for instance, if on 5mg I might do 4, 4, 4.5, 5. The trouble is, the delayed reaction of the warfarin. Another method I might use is to take some Vit K, but I have not researched that well enough yet.

    This is an interesting link. valvereplacement.org/forums... . I give two interesting quotes:

    "I wasn't fasting per se, just lost my appetite and couldn't eat nor drink as I felt so nausious - my INR went to 8.9 within a few days. On the Monday it was 3.9, on Thursday it was 8.9. Not recommended.

    "I had a patient who did this for religious reasons - his INR went crazy. For the month that he fasted his INR was continually higher than the CoaguChek-S could measure. We had to keep reducing his dose every few days. Then when the fast ended, his INR bottomed out (much more dangerous) and we had to increase his warfarin dose every few days. His INR was out of line for about two months. He did not have a mechanical valve so his risk for a clot was much lower. He says that God watched over him. So hope the Big Guy is on your side when you do it.

  • Thanks for taking time out to answer my question - I always appreciate the fact that fellow AF sufferers understand the minefield ahead of us when changes occur in our daily routines and diets.  Since my posting I am more or less back to normal now with my diet and things have 'settled down'.  It will be interesting to see what my INR reading is on Monday - going on holiday on Tuesday so hoping that whatever the result is, it will be manageable.  Thanks again, Dorothy.

You may also like...